i have a 5 yo male boxer, and up until a few weeks ago he was very healthy nothing wrong with him at all..then one day he was acting really lazy and didnt want to come down stairs and didnt eat that morning later on in the day he threw up and had trouble keeping his balance, later that night after laying on the couch all night he tried to get up and nearly fell over we took him to the emergency vet and his platelet count was very very low, after taking him to our reg. vet they did some tests and it wasnt a tick disease so they ruled it thrombocytopenia so they started him on prednisone and he came home and a few days later he was acting normal again and his platelet count went up then a few days ago they lowered the dosage and he got sick again and he could hardly walk, they checked for tumors and there wasnt any and they cant give us an answer of what it could be could anybody please help in any way!!!
There are numerous causes for thrombocytopenia including infectious causes such as: Erlichia canis, babesia, hemobartonella, histoplasmosis, leishmaniasis, or Rocky Mountain Spotted Fever to name a few. It can also be caused by some medications, toxins, even vaccines. Had your dog been vaccinated recently?
Non-infectious causes include ideopathic (which means the cause is unknown), heridtary, or secondary to other auto-immune diseases such as Lupus. It can also be caused bone marrow problems such as myeloproliferative disorder or bone marrow cancer.
Usually immunosuppressive therapy is successful but it can take several months or more to be effective. In your dogs case perhaps the prednisone was lowered too quickly. Maybe going back to the last highest dose (that was still effective in controling the symptoms) and maintaining that dose for a longer period of time may be enough to get the thrombocytopenia under control. If not, there are several other immunosuppressive drugs that may be effective. If there is an infectious cause contributing to the thrombocytopenia it must be treated simultaneously.
In some cases a prophylatic antibiotic such as doxycycline or zithromax can be helpful when used with the immunosuppressive medication. It certainly would not hurt. Let us know how it goes!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.